Alert archive / Virginia / Severe Thunderstorm Warnings in 2014

Severe Thunderstorm Warning 20, NWS Blacksburg, VA

May 27, 2014Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 27, 2014, 2:19 PM EDT for Pittsylvania County, City of Danville, Virginia; Caswell County, North Carolina. It was in force for 56 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2014, 2:19 PM EDT (18:19 UTC)
Expired
May 27, 2014, 3:15 PM EDT
In force
56 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Caswell County, NC, City of Danville, VA, Pittsylvania County, VA

The radar

The Roanoke radar (KFCX), 104 km from the middle of the area, began a volume at 18:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 2:27 PM EDTTSTM WND DMG1 Nne Danville City, VAAT LEAST SIX TREES DOWN NEAR THE VICINITY OF RIVERSIDE ROAD AND PINEY FORREST ROAD IN DANVILLE CITY.
May 27, 2:27 PM EDTHAIL 11 Nne Danville City, VAQUARTER-SIZED HAIL AT THE INTERSECTION OF RIVERSIDE ROAD AND PINEY FOREST ROAD.
May 27, 2:30 PM EDTTSTM WND DMG1 Nw Danville City, VASIDING DAMAGE TO THE ADVANCE AUTO PARTS STORE ON WESTOVER DRIVE.
May 27, 2:30 PM EDTTSTM WND DMG1 Nw Danville City, VATREES AND POWER LINES DOWN ON MOUNT CROSS RD
May 27, 2:35 PM EDTTSTM WND DMG2 Wnw Danville City, VADANVILLE FD REPORTS MULTIPLE TREES AND POWER LINES DOWN ON THE WEST SIDE OF THE CITY. TIME ESTIMATED BY RADAR.
May 27, 2:45 PM EDTTSTM WND DMG1 S Danville City, VA2 TREES DOWN ON CUMBERLAND DRIVE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 6.3 hours before the alert went out and 72 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 184 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2014-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 56 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
184 J/kg
Mixed-layer CIN
-92 J/kg
Mixed-layer LCL
1049 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
56 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

443 
WUUS51 KRNK 271819
SVRRNK
NCC033-VAC143-590-271915-
/O.NEW.KRNK.SV.W.0020.140527T1819Z-140527T1915Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
219 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTH CENTRAL PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...
  THE CITY OF DANVILLE IN SOUTH CENTRAL VIRGINIA...

* UNTIL 315 PM EDT

* AT 219 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE...
  MOVING SOUTHEAST AT 25 MPH.

  HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PROVIDENCE AND DANVILLE AIRPORT AROUND 230 PM EDT.
  BLANCH AROUND 240 PM EDT.
  HAMER AROUND 245 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3655 7952 3664 7950 3657 7922 3654 7921
      3654 7914 3636 7914 3634 7915
TIME...MOT...LOC 1819Z 297DEG 20KT 3658 7941 

HAIL...1.00IN
WIND...60MPH

$$

DS
3 follow-up statements
377 
WWUS51 KRNK 271835
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
235 PM EDT TUE MAY 27 2014

NCC033-VAC143-590-271915-
/O.CON.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-PITTSYLVANIA VA-CITY OF DANVILLE VA-
235 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN CASWELL...SOUTH CENTRAL PITTSYLVANIA COUNTIES AND THE
CITY OF DANVILLE...

AT 234 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER DANVILLE
AIRPORT...MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
DANVILLE...
PROVIDENCE...
MILTON...
BLANCH...
AND HAMER. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL. 
TREES HAVE BEEN BLOWN DOWN AND QUARTER SIZE HAIL HAS BEEN REPORTED 
IN THE CITY OF DANVILLE. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE 
AND STAY AWAY FROM WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3655 7952 3664 7950 3657 7922 3654 7921
      3654 7914 3636 7914 3634 7915
TIME...MOT...LOC 1834Z 297DEG 18KT 3655 7934 

HAIL...1.00IN
WIND...60MPH

$$

DS
386 
WWUS51 KRNK 271859
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
259 PM EDT TUE MAY 27 2014

VAC143-590-271908-
/O.CAN.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
PITTSYLVANIA VA-CITY OF DANVILLE VA-

259 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
SOUTH CENTRAL PITTSYLVANIA  AND THE CITY OF DANVILLE IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF 
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1858Z 307DEG 17KT 3647 7936 

$$

NCC033-271915-
/O.CON.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-
259 PM EDT TUE MAY 27 2014

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 315 PM EDT
FOR
NORTHEASTERN CASWELL COUNTY...

AT 258 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER PROVIDENCE...
MOVING SOUTHEAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...TRAINED WEATHER SPOTTERS. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES. 

LOCATIONS IMPACTED INCLUDE...
PROVIDENCE...
MILTON...
BLANCH...
HAMER...
AND LEASBURG. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

THIS STORM IS PRODUCING DESTRUCTIVE WINDS AND LARGE DAMAGING HAIL.
SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY AWAY FROM
WINDOWS.

LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

&&

LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1858Z 307DEG 17KT 3647 7936 

HAIL...<.75IN
WIND...60MPH

$$

DS
997 
WWUS51 KRNK 271915
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
315 PM EDT TUE MAY 27 2014

NCC033-271924-
/O.EXP.KRNK.SV.W.0020.000000T0000Z-140527T1915Z/
CASWELL NC-
315 PM EDT TUE MAY 27 2014

...THE SEVERE THUNDERSTORM WARNING FOR 
NORTHEASTERN CASWELL COUNTY WILL EXPIRE AT 315 PM EDT...
                
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL
AND GUSTY WINDS ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF HAIL OF ANY
SIZE...AS WELL AS ANY REPORTS OF WIND DAMAGE...INCLUDING DOWNED TREES
OR LARGE LIMBS...TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE
AT 1...8 6 6...2 1 5...4 3 2 4. REPORTS AND PICTURES CAN ALSO BE
SHARED ON THE NATIONAL WEATHER SERVICE BLACKSBURG FACEBOOK PAGE AND
ON TWITTER.

LAT...LON 3650 7943 3654 7937 3654 7914 3634 7915
TIME...MOT...LOC 1914Z 297DEG 20KT 3647 7936 

$$

DS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 1:49 PM EDT, 30 minutes earlier.

Area forecast discussion, May 27, 1:49 PM EDT, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
149 PM EDT TUE MAY 27 2014

.SYNOPSIS...
HIGH PRESSURE WILL CONTINUE TO STAY OFF THE SOUTHEAST COAST TODAY
AND TONIGHT. A BACKDOOR COLD FRONT ENTERS THE MID ATLANTIC REGION
WEDNESDAY...PUSHING SLOWLY SOUTH INTO THE CAROLINAS BY LATE
THURSDAY. HIGH PRESSURE WILL BUILD IN BEHIND THE FRONT AT THE END
OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
AS OF 130 PM EDT TUESDAY...

CONVECTION MAKING TOWARD THE PIEDMONT THIS AFTERNOON WITH MAINLY
SCT COVERAGE. FORECAST ON TRACK IN TERMS OF THIS INTO THE LATE
AFTERNOON...SO NO CHANGES WERE MADE. SOME TEMPS ADJUSTED UP AND
DOWN BASED ON CONVECTION/CLOUD LOCATIONS...BUT OVERALL NOT MUCH
CHANGE THERE AS WELL.

PREVIOUS DISCUSSION...

VERY MOIST AIRMASS IN THE REGION WITH PWATS FROM 1.2 TO 1.5.
CLUSTER OF SHRA/ISOLATED TSRA FROM ERN KY INTO THE MTN EMPIRE OF
SW VA WILL CONTINUE TO SLOWLY TRACK EAST-SOUTHEAST THIS MORNING.
WEAK VORT DEPICTED PER LATEST RUC MESOANALYSIS OVER ERN WV WILL
TRACK SE INTO THE PIEDMONT BY MID AFTERNOON. NOT A LOT TO FOCUS ON
SPECIFICALLY IN TERMS OF AREAL COVERAGE OF SHOWERS AND STORMS THIS
AFTERNOON...SO GOING TO TRY TO DEPICT AT LEAST INTO MIDDAY THE
LATEST HRRR AND TO SOME EXTENT THE WRF THAT SHOWS CLUSTERS OF
SHOWERS AND STORMS OVER THE WEST AND SOUTHWEST...THEN COVERAGE
WILL BE MORE SCATTERED AND AT TIMES NUMEROUS THIS AFTERNOON AFTER
2-3 PM EVERYWHERE.

TEMPS ARE RUNNING WARMER IN THE EASTERN 2/3RDS OF THE CWA OUTSIDE
THE CLOUD COVER AND SHOWERS OVER THE SW. MADE SOME ADJUSTMENTS UP
TO ACCOUNT FOR THIS...BUT GIVEN CLOUDS WILL INCREASE AS WILL
SHOWERS...AND STORMS THREAT...WILL SEE TEMPS GET AFFECTED SOME
AFTER 2-3 PM. STILL LOOKS LIKE HIGHS AROUND 90 IN THE SOUTHEAST.

THE UPPER TROF WEAKENS THRU TONIGHT. PRECIPITATION MAY NOT
COMPLETELY DISSIPATE AFTER SUNSET THIS EVENING...BUT AREAL
COVERAGE WILL CERTAINLY BE REDUCED.

WITH FORECAST AREA REMAINING IN THE WARM SECTOR OVERNIGHT...MINIMUM
TEMPERATURES WILL STAY MILD. BLEND OF BIAS CORRECTED MAV/MET
GUIDANCE LOOKED REASONABLE.

&&

.SHORT TERM /WEDNESDAY THROUGH FRIDAY NIGHT/...
AS OF 330 AM EDT TUESDAY...

BACKDOOR FRONT WILL BE THE PRIMARY TRIGGER OF SHOWERS AND
THUNDERSTORMS...AS IT SLOWLY DROPS FROM NE TO SW WEDNESDAY AND
THURSDAY. TOUGH TO PINPOINT ONE AREA OVER ANOTHER FOR STORM
DEVELOPMENT...HOWEVER ALONG AND JUST TO THE WEST/EAST OF THE BLUE
RIDGE IS TYPICALLY FAVORED. RATHER WEAK FLOW COULD LEAD TO COLLIDING
OUTFLOWS AND/OR BACKBUILDING STORMS...AND HEAVY RAINFALL. THE GFS IS
THE ONLY MODEL WHICH HANGS THE FRONT CLOSE ENOUGH ON FRIDAY TO KEEP
STORMS IN THE FORECAST FOR THE SOUTHERN QUARTER OF THE CWA...WITH
POSSIBLY SOME SURFACE CONVERGENCE THROUGH NW NC. ALL OTHER MODELS
PLUNGE DRIER AND COOLER AIR FURTHER SOUTH WHICH SHUTS OFF STORMS
ACROSS THE ENTIRE REGION. TEMPS WILL BE TOUGH...HIGHLY DEPENDENT
UPON WHICH CITIES GET RAIN...AND THEN ON FRIDAY...HOW FAR SOUTH THE
COOLER MORE STABLE AIRMASS PENETRATES.

&&

.LONG TERM /SATURDAY THROUGH MONDAY/...
AS OF 345 PM EDT MONDAY...

MODELS INDICATING GREATER AMPLIFICATION OF THE UPPER FLOW THROUGH
THE LONG TERM THAN INDICATED YESTERDAY...RESULTING IN THE
AFOREMENTIONED BACKDOOR FRONT BEING PUSHED WELL SOUTH OF THE CWA
BY LATE FRI...WITH VERY DRY AIR POISED TO SPREAD SOUTHWARD INTO
THE REGION FROM THE NORTH FOR THE WEEKEND. FRONTAL/BAROCLINIC ZONE
ASSOCIATED SHRA/TSRA FRI WILL BE CONFINED TO THE WESTERN PART OF
THE FORECAST AREA...MAINLY WEST OF I-77 INTO THE NW NC MOUNTAINS.
HAVE GENERALLY DROPPED POPS FROM THE CWA FOR THE WEEKEND...EXCEPT
STILL SOME SMALL CHANCE THROUGH THE NW NC MOUNTAINS WHERE SLIGHTLY
BETTER INSTABILITY AND DIFFERENTIAL HEATING WILL BE PRESENT.

THE ECMWF IS SLIGHTLY QUICKER TO BREAK DOWN THE UPPER RIDGE TO
THE WEST OF THE REGION EARLY NEXT WEEK...ALLOWING THE NEXT
UPSTREAM WEATHER SYSTEM TO RESULT IN AN INCREASE IN SHRA/TSRA
ACTIVITY ACROSS THE ALLEGHANYS EARLY NEXT WEEK. FOR NOW...HAVE
KEPT POPS FOR MON-TUE FROM THE ALLEGHANYS WESTWARD.

NEAR NORMAL TEMPERATURES EXPECTED THROUGH THE PERIOD WITH
INCREASING AMOUNTS OF SUNSHINE AND DRY AIR OFFSETTING THE SLIGHTLY
COOLER AIR BEHIND THE FRONT. WARMER TEMPERATURES CAN BE EXPECTED
EARLY NEXT WEEK AS THE UPPER RIDGE AXIS DRIFTS SLOWLY EAST AND
850MB TEMPS WARM FROM +12C BACK TOWARD +16C BY MON/TUE. STILL NO
SIGNS OF ANY APPRECIABLE HOT WEATHER. MORNING TEMPS WILL BE COOLER
OVER THE WEEKEND OWING LARGELY TO THE DRIER AIR BEHIND THE
FRONT. SOME VERY PLEASANT MORNING LOWS IN THE 50S CAN BE EXPECTED.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
AS OF 130 PM EDT TUESDAY...

SCATTERED COVERAGE OF SHRA/TSRA TO STICK AROUND INTO EARLY
EVENING/01Z BEFORE DISSIPATING. LOOKS LIKELY THAT DAN/LWB WILL GET
A PERIOD OF TSRA BETWEEN 19-21Z. OTHERWISE VFR EXPECTED OUTSIDE OF
ANY STORMS...ALTHOUGH BLF CIGS STAYING MVFR TO EARLY EVENING.

TONIGHT...THE ISSUE WILL BE IF MID/HIGH CLOUDS IMPACT FOG
FORMATION OVERNIGHT. THINK THE CLOUD COVER WILL BE THERE...SO ONLY
TAKING LWB/BCB/LYH/DAN TO LOW END MVFR/HIGH END IFR LATE TONIGHT.
POSSIBILITY EXISTS GIVEN THE RAIN THIS AFTERNOON THAT LOWER VSBYS
NOT OUT OF THE QUESTION.

FOG GOING TO LIFT AFTER 12Z...TO BKN MID/HIGH CLOUDS WITH SCT/BKN
LOWER CU/SC INTO BLF/LWB...WHERE NEXT THREAT OF SHRA/TSRA ARRIVES
AFTER 14Z....BUT COVERAGE NOT HIGH ENOUGH TO HAVE THEM IN THE
PREDOMINATE GROUP...JUST VCTS.

THROUGH THURSDAY...THE WEATHER PATTERN FAVORS CHANCE FOR
AFTERNOON AND EVENING SHOWER AND THUNDERSTORMS...AND MVFR FOG
OVERNIGHT ESPECIALLY AT THE CLIMATOLOGICALLY FAVORED SITES SUCH AS
LWB/BCB/LYH. BEST COVERAGE OF SHOWERS AND THUNDERSTORMS WILL BE ON
THURSDAY WITH A COLD FRONT PUSHING THROUGH THROUGH THE AREA. THE
FRONT WILL BRING DRIER AIR AND VFR CONDITIONS BACK INTO THE REGION
FOR FRIDAY NIGHT AND SATURDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS
NEAR TERM...AMS/WP
SHORT TERM...KM
LONG TERM...RAB
AVIATION...AMS/PM/WP
Hazardous weather outlook, May 27, 9:08 AM EDT, 5 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
908 AM EDT TUE MAY 27 2014

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-281315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
908 AM EDT TUE MAY 27 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

EXPECT SCATTERED THUNDERSTORMS ESPECIALLY THIS AFTERNOON AND
EVENING. SOME OF THE STRONGER STORMS MAY PRODUCE GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS ARE EXPECTED
WEDNESDAY AND THURSDAY. SOME STORMS MAY PRODUCE STRONG...GUSTY
WINDS AND VERY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 27, 1:34 PM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
134 PM EDT TUE MAY 27 2014

VAZ043-044-271815-
HENRY VA-PITTSYLVANIA VA-
134 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 215 PM EDT

* AT 133 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR FIGSBORO...MOVING TO THE SOUTHEAST AT 20
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  MARTINSVILLE CITY...
  AXTON...
  RIDGEWAY...
  MARTINSVILLE AIRPORT...
  AND AIKEN SUMMIT.

THIS INCLUDES THE MARTINSVILLE SPEEDWAY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3665 8001 3680 7984 3679 7980 3680 7979
      3679 7976 3681 7973 3656 7943 3654 7947
      3654 7988
TIME...MOT...LOC 1730Z 322DEG 18KT 3674 7982

RAB
Special weather statement, May 27, 1:54 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
154 PM EDT TUE MAY 27 2014

NCZ006-VAZ044-271900-
CASWELL NC-PITTSYLVANIA VA-
154 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  NORTH CENTRAL CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 154 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR WESTOVER HILLS...MOVING TO THE SOUTHEAST
  AT 5 MPH.

* DIME SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH THIS STORM.

* LOCATIONS IMPACTED INCLUDE...
  PROVIDENCE...
  BLAIRS...
  DANVILLE CITY...
  GATEWOOD...
  AND DANVILLE AIRPORT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3664 7952 3674 7943 3667 7919 3655 7922
      3654 7920 3642 7929
TIME...MOT...LOC 1752Z 300DEG 6KT 3664 7943

RAB
Special weather statement, May 27, 1:57 PM EDT, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
157 PM EDT TUE MAY 27 2014

NCZ004>006-VAZ043-044-271900-
ROCKINGHAM NC-STOKES NC-CASWELL NC-HENRY VA-PITTSYLVANIA VA-
157 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN STOKES COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHWESTERN CASWELL COUNTY IN NORTH CENTRAL NORTH CAROLINA...
  SOUTHEASTERN HENRY COUNTY IN SOUTH CENTRAL VIRGINIA...
  SOUTHWESTERN PITTSYLVANIA COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 300 PM EDT

* AT 156 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR RIDGEWAY TO
  6 MILES SOUTHEAST OF GERMANTON...MOVING TO THE SOUTHEAST AT 25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE POSSIBLE WITH THESE
  THUNDERSTORMS. EXPECT FREQUENT CLOUD TO GROUND LIGHTNING WITH
  THESE STORMS.

* LOCATIONS IMPACTED INCLUDE...
  MAYFIELD...
  EDEN...
  REIDSVILLE...
  WENTWORTH...
  AND MADISON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3626 8019 3672 7964 3636 7922 3624 7934
TIME...MOT...LOC 1752Z 334DEG 21KT 3652 7983 3618 8018

RAB
Special weather statement, May 27, 2:00 PM EDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
200 PM EDT TUE MAY 27 2014

NCZ001-018-271900-
WATAUGA NC-ASHE NC-
200 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  WATAUGA COUNTY IN NORTHWEST NORTH CAROLINA...
  SOUTHWESTERN ASHE COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 159 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR REESE...MOVING TO THE SOUTHEAST AT 30
  MPH.

* PENNY SIZE HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS
  STORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN ALSO BE EXPECTED.
  VERY HEAVY RAIN IS FALLING...AND WILL CAUSE WATER TO POND ON
  ROADWAYS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

* LOCATIONS IMPACTED INCLUDE...
  TODD...
  BOONE...
  DEEP GAP...
  BLOWING ROCK...
  AND SUGAR GROVE.

THIS INCLUDES APPALACHIAN STATE UNIVERSITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3636 8179 3634 8176 3634 8171 3641 8174
      3646 8171 3631 8136 3629 8137 3629 8142
      3624 8148 3620 8146 3614 8151 3611 8176
      3612 8182 3616 8182 3622 8189 3627 8189
      3629 8192
TIME...MOT...LOC 1756Z 305DEG 27KT 3640 8183

RAB
Special weather statement, May 27, 2:02 PM EDT, 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
202 PM EDT TUE MAY 27 2014

NCZ020-271900-
YADKIN NC-
202 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  YADKIN COUNTY IN NORTHWEST NORTH CAROLINA...

* UNTIL 300 PM EDT

* AT 202 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  A STRONG THUNDERSTORM NEAR YADKINVILLE...MOVING TO THE SOUTHEAST AT
  25 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THIS
  THUNDERSTORM. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
  EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  YADKINVILLE...
  EAST BEND...
  HUNTSVILLE...
  SHACKTOWN...
  AND COURTNEY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3605 8066 3616 8080 3626 8050 3626 8048
      3622 8043 3621 8044 3616 8044 3613 8045
      3611 8051 3605 8050
TIME...MOT...LOC 1800Z 300DEG 22KT 3613 8070

RAB
Special weather statement, May 27, 2:09 PM EDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
209 PM EDT TUE MAY 27 2014

VAZ018>020-023-271915-
BATH VA-ALLEGHANY VA-BOTETOURT VA-CRAIG VA-
209 PM EDT TUE MAY 27 2014

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SPECIAL WEATHER STATEMENT FOR...
  BATH COUNTY IN WEST CENTRAL VIRGINIA...
  ALLEGHANY COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHWESTERN BOTETOURT COUNTY IN WEST CENTRAL VIRGINIA...
  NORTHEASTERN CRAIG COUNTY IN SOUTHWEST VIRGINIA...

* UNTIL 315 PM EDT

* AT 208 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
  STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR MOUNTAIN
  GROVE TO NEAR COVINGTON CITY TO NEAR EARLEHURST...MOVING TO THE
  SOUTHEAST AT 30 MPH.

* PEA SIZE HAIL AND WIND GUSTS UP TO 30 MPH ARE POSSIBLE WITH THESE
  THUNDERSTORMS. FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE
  EXPECTED.

* LOCATIONS IMPACTED INCLUDE...
  COVINGTON CITY...
  JORDAN MINES...
  CLIFTON FORGE CITY...
  WARM SPRINGS...
  AND HOT SPRINGS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT STAY IN THE OPEN OR SHELTER UNDER TREES WHEN LIGHTNING
THREATENS. SEEK SHELTER INSIDE A STURDY BUILDING OR IN A VEHICLE.

&&

LAT...LON 3808 7949 3788 7965 3786 7961 3772 7969
      3769 7967 3766 7968 3763 7964 3747 8003
      3758 8028 3763 8022 3765 8028 3770 8029
      3778 8006 3803 7998 3811 7993 3813 7995
      3819 7991
TIME...MOT...LOC 1805Z 296DEG 26KT 3811 7989 3775 8000 3766 8029

RAB

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 11:34 AM EDTSpecial Weather StatementRNKFloyd56 min
May 27, 12:30 PM EDTSpecial Weather StatementRNKFranklin45 min
May 27, 12:33 PM EDTSpecial Weather StatementRNKSmyth42 min
May 27, 1:17 PM EDTSpecial Weather StatementRNKFranklin, Pittsylvania43 min
May 27, 1:20 PM EDTSpecial Weather StatementRNKAlleghany, City of Covington40 min
May 27, 1:34 PM EDTSpecial Weather StatementRNKCity of Martinsville41 min
May 27, 1:54 PM EDTSpecial Weather StatementRNKCity of Danville66 min
May 27, 2:09 PM EDTSpecial Weather StatementRNKAlleghany, Bath, Botetourt, City of Covington66 min
May 27, 2:30 PM EDTSpecial Weather StatementRNKPittsylvania30 min
May 27, 2:45 PM EDTSpecial Weather StatementRNKCampbell30 min
May 27, 2:55 PM EDTSpecial Weather StatementRNKBotetourt35 min
May 27, 3:12 PM EDTSpecial Weather StatementRNKRockbridge33 min
May 27, 3:17 PM EDTSpecial Weather StatementRNKHalifax28 min
May 27, 3:43 PM EDTSpecial Weather StatementRNKBath32 min
May 27, 3:47 PM EDTSpecial Weather StatementRNKAlleghany28 min
May 27, 3:56 PM EDTSpecial Weather StatementRNKCity of Buena Vista19 min
May 27, 4:09 PM EDTSpecial Weather StatementRNKCity of Lynchburg36 min
May 27, 4:57 PM EDTSpecial Weather StatementRNKBuckingham33 min
May 27, 5:10 PM EDTSpecial Weather StatementRNKBotetourt35 min
May 27, 5:25 PM EDTSevere Thunderstorm WarningRNKAppomattox, Buckingham95 min
May 27, 5:36 PM EDTSpecial Weather StatementRNKCity of Lynchburg24 min
May 27, 5:41 PM EDTSevere Thunderstorm WarningRNKBedford, Campbell, City of Lynchburg64 min
May 27, 5:45 PM EDTSpecial Weather StatementRNKBath30 min
May 27, 6:34 PM EDTSpecial Weather StatementRNKBedford26 min
May 27, 6:44 PM EDTAreal Flood AdvisoryRNKCampbell, City of Lynchburg2 hr
May 27, 6:48 PM EDTSpecial Weather StatementRNKCity of Lynchburg27 min
May 27, 6:50 PM EDTSpecial Weather StatementRNKRockbridge25 min
May 27, 6:58 PM EDTSpecial Weather StatementRNKTazewell32 min
May 27, 6:59 PM EDTSpecial Weather StatementRNKBland31 min
May 27, 7:12 PM EDTSpecial Weather StatementRNKBedford33 min
May 27, 7:14 PM EDTSpecial Weather StatementRNKBuchanan31 min
May 27, 7:17 PM EDTSpecial Weather StatementRNKCity of Radford28 min
May 27, 7:41 PM EDTSpecial Weather StatementRNKWythe34 min
May 26, 8:29 PM EDTSpecial Weather StatementRNKCaswell46 min
May 27, 12:05 PM EDTSpecial Weather StatementRNKAlleghany55 min
May 27, 12:11 PM EDTSpecial Weather StatementRNKSurry49 min
May 27, 1:03 PM EDTSpecial Weather StatementRNKRockingham42 min
May 27, 1:57 PM EDTSpecial Weather StatementRNKCaswell, Rockingham63 min
May 27, 2:00 PM EDTSpecial Weather StatementRNKWatauga60 min
May 27, 2:02 PM EDTSpecial Weather StatementRNKYadkin58 min
May 27, 2:56 PM EDTSpecial Weather StatementRNKWilkes34 min
May 27, 3:00 PM EDTSpecial Weather StatementRNKCaswell30 min
May 27, 3:16 PM EDTSpecial Weather StatementRNKCaswell14 min
May 27, 3:30 PM EDTSpecial Weather StatementRNKCaswell30 min
May 27, 4:22 PM EDTSpecial Weather StatementRNKYadkin23 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2014Severe Thunderstorm Warnings in North Carolina, 2014Every severe thunderstorm warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.